Hail, Webster
- When
- August 19, 8:15 AM CST
- Where
- Webster County, Slaughters
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.480, -87.500
Scattered thunderstorms occurred south of a weak cold front that extended from central Indiana west across central Missouri. A few storms produced hail up to the size of dimes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Scattered thunderstorms occurred south of a weak cold front that extended from central Indiana west across central Missouri. A few storms produced hail up to the size of dimes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 19, 3:21 AM CST, 4 hours 54 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 421 AM CDT Sat Aug 19 2017 .SHORT TERM...(Today through Monday night) Issued at 420 AM CDT Sat Aug 19 2017 Delayed discussion this morning while addressing near term and eclipse-related forecast concerns. A more detailed eclipse weather discussion will follow. Weak surface convergence/trough evident in LAPS mass and pressure fields this morning. Current convection over southwest Indiana being reflected near this boundary. Canadian and GFS Ensemble suggest sharpening/deepening of the trough over southern Illinois through 7 am CDT with sharpening lapse rates enough to redevelop convection along the surface trough. The Canadian/NAM- WRF/ECMWF/ESRL HRRR guidance have a general handle on the timing and location of this convective activity this morning as it moves across southeast Illinois, Southwest Indiana, and the Pennyrile region of west Kentucky. This activity should diminish quickly from the west into the afternoon as the mid/upper level trough axis moves to the east. The northern limb of a weak and low amplitude ridge will build in from the southwest during the afternoon and evening hours, suppressing convection. Minor shortwave impulses ejected from the offshore closed upper low near southern California will work to dampen the ridge over the area overnight, bringing a small chance for rain to southeast Missouri early Sunday morning. The ridge will build back in during the day on Sunday and Sunday night, limiting any potential for convection overnight. This ridge will help delay the onset of convection from the upper Midwest/Upper and Middle Mississippi Valley on Monday and Monday night. The capping effect of the ridge will also minimize mixing of low level dewpoints during the latter part of the weekend. Heat Index values could reach into 95 to 100 degree range on Sunday. Due to the potential for a significant influx of persons into the area, may issue and special weather statement highlighting the heat index values for Sunday and Monday. ...Saturday morning forecast discussion on solar eclipse weather for the Quad State region... This discussion will highlight the expected weather and concerns associated with the solar eclipse. The coverage area includes southeast Missouri, southern Illinois, southwest Indiana, and west Kentucky. Opaque cloud cover through the main solar eclipse period, 17z-19z (noon through 3 pm CDT) should remain below 30% (mostly sunny) over all, but parts of southeast Missouri and southwest Illinois. Suspect the increased coverage of cloud over southeast Missouri will likely be due to debris clouds drawn downstream from remnant MCS (Mesoscale Convective System, aka thunderstorms clusters) over MO/KS overnight and during the morning hours on Monday. The upper level flow should deflect most of the cloud cover to the east- northeast. The ridging aloft and moisture trajectory near the surface should slow the progression of the linear MCS further to the north through the evening hours on Monday. The upper level flow from these storms should keep most of the clouds north and east of the area for the most part during the eclipse period. Even if there is a cirrus deck in place, it should be thin enough to see the eclipse. The eclipse itself should reduce the impact of heat index values along the core path, but heat index values between 95-102 degrees will be likely over the delta region of southeast Missouri and extreme southwest Kentucky and Illinois between 1 pm and 5 pm. Thunderstorms will move in mainly during the afternoon and nighttime hours on Tuesday and could pose a concern for travelers leaving late in the day. .LONG TERM...(Tuesday through Friday) Issued at 420 AM CDT Sat Aug 19 2017 Tuesday into early Wednesday, a mid/upper upper level trough will drop southeast into the MS/OH River Valleys with an associated cold front. Should be plenty of moisture to work with too, with surface dew points in the muggy 70s. Tuesday afternoon and evening now look to bring the highest thunderstorm chances to the forecast area. Given instability and shear expected, would not be surprised to see a few strong to severe storms around the region. Once the surface front passes on Wednesday, a major change in air mass should take place as high pressure drops southeast from Canada into the Midwest and western Great Lakes. High late in the week will only be near near 80 in most locations with lows in the mid 50s to near 60. && .AVIATION... Issued at 1145 PM CDT Fri Aug 18 2017 Upstream convection has resulted in some sct-bkn mid and high clouds streaming this way. All convection that has attempted to move southeast has dissipated before reaching our area. However, there are some indications that some isolated to widely scattered showers and/or storms may impact mainly KCGI overnight. Confidence not high enough at this point to include in the TAF. Otherwise we will see a frontal boundary pass through Saturday afternoon so a wind shift will occur. Otherwise some afternoon cu is likely. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...Smith LONG TERM...GM
Hazardous Weather Outlook National Weather Service Paducah KY 551 AM CDT Sat Aug 19 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-201000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 551 AM CDT Sat Aug 19 2017 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are expected over parts of southern Illinois, southwest Indiana, and west Kentucky, mainly during the morning hours. A few storms may producing damaging winds and hail, as well as produce brief heavy rainfall and dangerous lightning. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a small chance for thunderstorms over southeast Missouri early Sunday morning. Heat index values will rise into the upper 90s to around 100 degrees each afternoon from Sunday through Tuesday. There will be thunderstorm chances for the entire area, mainly Tuesday and Tuesday night. A few strong to severe thunderstorms cannot be ruled out, with damaging wind gusts and large hail the main hazards. Locally heavy rainfall will also be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Smith/GM
Special Weather Statement National Weather Service Paducah KY 539 AM CDT SAT AUG 19 2017 ILZ076-082-083-191115- White IL-Hamilton IL-Wayne IL- 539 AM CDT SAT AUG 19 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHITE...SOUTH CENTRAL WAYNE AND NORTHEASTERN HAMILTON COUNTIES UNTIL 615 AM CDT... At 539 AM CDT, Doppler radar was tracking a strong thunderstorm 7 miles north of McLeansboro, moving east at 35 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Carmi, Enfield, Mill Shoals, Springerton, Belle Prairie City and Burnt Prairie. LAT...LON 3806 8819 3815 8860 3826 8861 3826 8818 TIME...MOT...LOC 1039Z 281DEG 30KT 3820 8850
Special Weather Statement
National Weather Service Paducah KY
648 AM CDT SAT AUG 19 2017
ILZ076-082-083-191215-
White IL-Hamilton IL-Wayne IL-
648 AM CDT SAT AUG 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHITE...SOUTHERN
WAYNE AND NORTHEASTERN HAMILTON COUNTIES UNTIL 715 AM CDT...
At 647 AM CDT, Doppler radar was tracking a strong thunderstorm near
Wayne City, or 9 miles southwest of Fairfield, moving east at 35 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Fairfield, Wayne City, Sims, Mill Shoals, Springerton and Burnt
Prairie.
LAT...LON 3835 8815 3821 8816 3810 8819 3825 8861
3837 8857
TIME...MOT...LOC 1147Z 284DEG 32KT 3830 8852PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
754 AM CDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM HAIL WAYNE CITY 38.35N 88.59W
08/19/2017 E1.75 INCH WAYNE IL EMERGENCY MNGR
ESTIMATED GOLF BALL SIZED HAIL FROM PUBLIC IN WAYNE CITY
&&
SPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
850 AM CDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 AM HAIL ORCHARDVILLE 38.50N 88.66W
08/19/2017 E1.00 INCH WAYNE IL PUBLIC
REPORTED VIA FACEBOOK. TIME ESTIMATED BY RADAR.
&&
SPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
912 AM CDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 AM HAIL CARMI 38.09N 88.17W
08/19/2017 M1.00 INCH WHITE IL TRAINED SPOTTER
QUARTER SIZED HAIL IN CARMI, WITH SLIGHTLY LARGER HAIL
JUST NORTH OF CARMI. LATE REPORT.
&&
SPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
914 AM CDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 AM HAIL 1 S CARMI 38.07N 88.17W
08/19/2017 M0.75 INCH WHITE IL TRAINED SPOTTER
DIME SIZED HAIL COVERING GROUND JUST SOUTH OF CARMI. TIME
ESTIMATED FROM RADAR.
&&
SPThe Ft Campbell radar (KHPX), 85 km away, was scanning. The volume nearest the first event began at 14:14 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712011.